Doctors are weaning patients off of antidepressants too quickly, which can lead to unpleasant withdrawal symptoms, researchers have suggested.
Currently, people tend to be weaned off over a course of four weeks, however researchers believe this approach is ineffective and should be extended, according to a new paper published in The Lancet Psychiatry journal.
Dr Mark Horowitz, from Prince of Wales Hospital in Sydney, Australia, and Professor David Taylor, from King’s College London, suggest weaning patients off at a much slower pace and to much lower doses than are currently prescribed.
They noted this approach has already been shown to work successfully for patients tapering off other medications associated with withdrawal, like the benzodiazepines diazepam (Valium) or alprazolam (Xanax), and are hoping to conduct a trial of their proposed method.
Previous research suggested people coming off antidepressants might be in for a tougher time than doctors think. A review of studies found more than half (56%) of people who stopped or reduced their antidepressants experienced withdrawal symptoms, with almost half of these people (46%) reporting symptoms as severe.
It’s thought four million people in England could be experiencing withdrawal issues. According to one study analysed, 40% of patients experienced withdrawal symptoms for at least six weeks and 25% experienced symptoms for at least three months. Lead author Dr James Davies, of the University of Roehampton, told HuffPost UK: “Every patient must be warned at the outset of treatment that withdrawal is very common and can often be severe, so they can make a fully informed decision about whether to start antidepressants.”
NICE (the National Institute for Health and Care Excellence) is looking to update guidelines around depression and antidepressant use in December 2019.
What To Know If You’re Coming Off Antidepressants
If you do want to come off antidepressants, it’s important you let your doctor guide you through it rather than taking matters into your own hands. Speak to your GP or psychiatrist who will likely reduce the dose slowly to lessen the chance of bad withdrawal symptoms. Do not try to go cold turkey.
Dr Liam Parsonage, consultant psychiatrist for the Priory Group, said that, generally, people should have been feeling well for a period of at least six months after their first episode of depression before considering coming off medication.
“It’s important that people come off their medication at the right time and in the right way,” Dr Parsonage said. “Sometimes people will feel that they are doing well so they can just stop medication abruptly without consulting their doctor, but they aren’t fully aware of the implications of doing this.”
People who stop taking antidepressants too soon might have an increased risk of relapse of their mental illness, he adds, and are also at risk of experiencing discontinuation syndrome (where you feel unsteady, nauseous and unwell).
Why Do People Experience Withdrawal?
It’s a common misconception that antidepressants are addictive – they aren’t. However they do change a person’s brain and body chemistry, as mental health charity Mind explains. This means that if you’ve been taking them for a long time, your body will have adjusted to the medication so when you stop taking them, there’s a chance you’ll experience withdrawal symptoms.
Symptoms Of Withdrawal
Withdrawal symptoms will often vary depending on the type of antidepressant you’re taking. For example, people taking selective serotonin reuptake inhibitors (SSRIs) and serotonin–norepinephrine reuptake inhibitors (SNRIs) might experience:
:: Dizziness or vertigo
:: Electric shock sensations in the head
:: Flu-like symptoms
:: Problems with movement
:: Sensory disturbance (for example, smelling something that isn’t there)
:: Stomach cramps
There’s also a chance of experiencing symptoms that feel like relapse, so things like: anxiety, depression, disturbed sleep, suicidal thoughts and mood swings. (For more information on withdrawal symptoms check out Mind’s website.)
Emma Carrington, advice and information officer at Rethink Mental Illness, advises anyone experiencing severe side effects to speak to their doctor immediately. She adds that people shouldn’t be worried if they need to take antidepressants for an extended period: “Sometimes people have to remain on medication for a long time. This isn’t necessarily a problem as it means that they’re managing their illness effectively.”